Virginia, 2006

Hail and Damaging Winds in Virginia, June 29, 2006

June 29, 2006 · NWS LWX · 3 events in 2 counties and zones

A strong upper level disturbance swinging across the area encountered a warm and humid air mass across northern and central Virginia on June 29. Scattered showers and thunderstorms developed during the early afternoon hours, producing isolated reports of strong winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong upper level disturbance swinging across the area encountered a warm and humid air mass across northern and central Virginia on June 29. Scattered showers and thunderstorms developed during the early afternoon hours, producing isolated reports of strong winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 29, 2:20 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 29, 2:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EDT THU JUN 29 2006

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
DRY WEATHER IS ON THE WAY...BUT STILL HAVE TO GET THROUGH THE ACTIVE
AFTERNOON AND EVENING.

500MB TROUGH AND ASSOCIATED SHORTWAVE ENERGY BEGINNING TO APPROACH
THE WESTERN FRINGE OF THE CWFA. REGIONAL RADAR SHOWS A LINE OF
THUNDERSTORMS DEVELOPING OVER WESTERN PA AND NORTHERN WEST VIRGINIA.
IN ADDITION...SCATTERED THUNDERSTORMS HAVE POPPED UP OVER WEST AND
CENTRAL PORTIONS OF THE CWFA.

CONVECTION SHOULD LINGER WELL INTO THE EVENING...BUT DROP OFF AS THE
TROUGH MOVES OFFSHORE. THE BOUNDARY SITTING OFF THE EAST COAST WILL
BE PUSHED OFFSHORE ALSO AS THE TROUGH SWEEPS EAST.

SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION ON FRIDAY...AND A
DRY FORECAST IS ANTICIPATED.

TEMP AND POP GUIDANCE IS PRETTY CLUSTERED AND SPLIT THE DIFFERENCE.

&&

.AVIATION...
VSBYS/CIGS WILL BE TEMPORARILY BE REDUCED TO IFR IN SCATTERED
CONVECTION THIS AFTERNOON AND EVENING. OTHERWISE...VFR/MVFR
CONDITIONS WILL ARE EXPECTED FOR THE REMAINDER OF THE TIME PERIOD.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
OBSERVATIONS...500MB HEIGHT/ANOMALY PATTERN DURING THE PAST 5 DAYS
SHOWS A RIDGE-TROUGH-RIDGE PATTERN ACROSS THE CONUS IS BEGINNING TO
DISLODGE. WATER VAPOR SHOWS AN UPPER LOW SPINNING WELL OFF THE
CAROLINA COAST...WITH A TROUGH BEGINNING TO PRESS EAST ACROSS THE
OHIO VALLEY AND CENTRAL GREAT LAKES REGION. 12Z SURFACE ANALYSIS
PLACES A COLD FRONT DOWN THE INTERSTATE 95 CORRIDOR...WITH A
SECONDARY COLD FROM THROUGH THE OHIO VALLEY WEST INTO THE NORTHERN
PLAINS. A 1022MB ANTICYCLONE DOMINATES THE CHICAGOLAND AREA.

MODELS...
THE 12Z WRF-NMM (NAM)/GFS/CANADIAN ALONG WITH THE 00Z UKMET AND
EUROPEAN WERE INVESTIGATED. THERE IS GOOD GENERAL AGREEMENT WITH THE
EVOLUTION OF THE SYNOPTIC PATTERN. THE TROUGH AXIS IS SHOWN TO PASS
THROUGH FRIDAY...WITH HEIGHTS RISING THROUGH THE REGION. A SECOND
TROUGH IS SHOWN TO APPROACH BY MIDWEEK...WITH SOME TIMING
UNCERTAINTY AMONG THE OPERATIONAL MODELS.

ENSEMBLE DATA...
00Z GFS 500MB HEIGHT ENSEMBLES INDICATE A TROUGH PASSING THROUGH
TONIGHT...WITH HEIGHTS RISING THROUGH THE WEEKEND. A SECOND TROUGH
IS SHOWN TO APPROACH FROM THE OHIO VALLEY DURING THE MIDWEEK (WITH
FAIRLY GOOD CERTAINTY).

00Z GFS ENSEMBLE MOS FROM WEDNESDAY EVENING INDICATE MEAN HIGHS
RISING FROM THE MID 80S FRIDAY INTO THE MID 90S SUNDAY...THEN
DROPPING INTO THE MID 80S BY MIDWEEK (WITH GOOD CONSISTENCY). MEAN
LOWS RISE FROM NEAR 60 SATURDAY MORNING INTO THE MID 60S THROUGH
WEDNESDAY MORNING...LOW 60S THURSDAY MORNING (WITH GOOD
CONSISTENCY). MEAN POPS RISE FROM NEAR ZERO EARLY THIS
WEEKEND...INTO THE LOW CHANCE RANGE MONDAY AND BEYOND (AGAIN WITH
GOOD CONSISTENCY).

FORECAST RATIONALE...
A MUCH DRIER (PRECIPITATION-WISE) AND WARMER FORECAST THAN THE PAST
WEEK.

COMBINATION OF RISING HEIGHTS AND EFFICIENT LOWER LEVEL WARM
ADVECTION FROM THE WEST WILL PUSH THE TEMPERATURES WELL INTO THE 90S
BY LATE THIS WEEKEND AND INTO EARLY NEXT WEEK. THE APPROACH OF THE
NEXT FRONTAL ZONE WILL PROVIDE A CHANCE OF THUNDERSTORMS AND A
SLIGHT COOL DOWN EARLY DURING THE WEEK. THE FRONTAL PASSAGE IS
EXPECTED DURING THE MIDWEEK...WITH A REDUCTION IN HUMIDITY AND
CLOUDINESS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION...LISTEMAA
LONG TERM...ROGOWSKI
Hazardous weather outlook, Jun 29, 11:03 AM EST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1203 PM EDT THU JUN 29 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1203 PM EDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE REGION LATE
TODAY. THE AIR MASS ACROSS THE MID ATLANTIC WILL BE WARM... HUMID...
AND UNSTABLE. AS A RESULT...SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED TO DEVELOP AS THE DAY PROGRESSES...ENTERING THE POTOMAC
HIGHLANDS EARLY IN THE AFTERNOON...AND EXITING THE CHESAPEAKE BAY
TOWARD MIDNIGHT. SOME OF THESE STORMS MAY PRODUCE LOCALLY DAMAGING
WINDS OR LARGE HAIL.

IN ADDITION...SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL. DUE TO THE GROUND STILL BEING
SATURATED FROM PREVIOUS RAINS...ANY PRECIPITATION THAT FALLS WILL CREATE
BE RUNOFF.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TIDAL DEPARTURES WILL REMAIN HIGH THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 29, 10:57 AM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1157 AM EDT THU JUN 29 2006

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-300000-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN...
FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...
ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO...
HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE...
LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX...
ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD...
PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN
1157 AM EDT THU JUN 29 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE MID
ATLANTIC THIS AFTERNOON AND EVENING. THE AIRMASS ACROSS THE
REGION REMAINS WARM...MOIST AND UNSTABLE. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS
THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY AND SPREAD EAST OF THE
BLUE RIDGE MOUNTAINS LATER THIS AFTERNOON AND EVENING. ANY SEVERE
THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

THOSE OUTDOORS SHOULD MONITOR WEATHER CONDITIONS...AND MOVE TO A
SAFE INDOOR LOCATION IF SKIES TURN THREATENING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

The radar

The Sterling radar (KLWX), 114 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Orange

When
June 29, 3:30 PM EST
Where
Orange County, Barboursville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.167, -78.283

Several tree limbs were downed.

Thunderstorm Wind, Fauquier

When
June 29, 3:45 PM EST
Where
Fauquier County, 3 mi SE of Warrenton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.683, -77.750

Several tree limbs were downed.

Hail, Fauquier

When
June 29, 3:45 PM EST
Where
Fauquier County, 3 mi SE of Warrenton
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.683, -77.750

Penny sized hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515387, 5515385, 5515386.